Alert archive / Kansas / Tornado Warnings in 2006
Tornado Warning 18, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Apr 15, 2006, 7:15 PM CDT for Jefferson County, Kansas. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2006, 7:15 PM CDT (00:15 UTC)
- Expired
- Apr 15, 2006, 8:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 75 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 7:20 PM CDT | TSTM WND DMG | Grantville, KS | TRAILER AND BARN DAMAGE |
| Apr 15, 7:55 PM CDT | HAIL 1 | Perry, KS | |
| Apr 15, 7:58 PM CDT | HAIL 0.88 | 2 E Perry, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.3 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1495 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1459 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 439 m²/s²
- 0-3 km storm-relative helicity
- 519 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 8.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KTOP 160015
TORTOP
KSC087-160100-
/O.NEW.KTOP.TO.W.0018.060416T0015Z-060416T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
715 PM CDT SAT APR 15 2006
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* TORNADO WARNING FOR...
JEFFERSON COUNTY IN NORTHEAST KANSAS
* UNTIL 800 PM CDT
* AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES SOUTH OF
GRANTVILLE...OR ABOUT 6 MILES EAST OF TOPEKA...MOVING NORTHEAST AT
45 MPH.
* LOCATIONS IMPACTED INCLUDE...
PERRY...
PERRY LAKE...
OZAWKIE...
OSKALOOSA...
MCLOUTH...
WINCHESTER...
FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW TORNADOES
MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS.
COVER YOUR HEAD.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3929 9518 3916 9518 3906 9527 3907 9541
3907 9549 3908 9550 3907 9557 3908 9558
3916 9557 3936 9533
$$1 follow-up statement
000
WWUS53 KTOP 160036
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
736 PM CDT SAT APR 15 2006
KSC087-160100-
/O.CON.KTOP.TO.W.0018.000000T0000Z-060416T0100Z/
JEFFERSON-
736 PM CDT SAT APR 15 2006
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHEASTERN JEFFERSON COUNTY...
AT 733 PM CDT...JEFFERSON COUNTY EMERGENCY MANAGEMENT REPORTED A
ROTATING WALL CLOUD 2 MILES NORTH OF WILLIAMSTOWN...OR ABOUT 10
MILES NORTH OF DOWNTOWN LAWRENCE. THE STORM WAS MOVING EAST AT 35
MPH.
LOCATIONS IMPACTED INCLUDE...
MCLOUTH.
IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3930 9518 3916 9518 3906 9524 3907 9541
3926 9536
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Apr 15, 3:23 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Apr 15, 3:23 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 323 PM CDT SAT APR 15 2006 .DISCUSSION... DRYLINE SEEN WELL IN BOTH RADAR AND SATELLITE JUST NOW MOVING THROUGH SLN AND CNK. WEAK ELEVATED CONVECTION ONGOING FROM NORTHEAST OF A LINE FROM MHK TO EMP. STRONG CAP ON 18Z TOP SOUNDING WILL WEAKEN WITH TIME...BUT MOISTURE NOT EXTREMELY DEEP AND MIXED LAYER CAPE GENERALLY 1000 J/KG OR LESS AT THIS TIME. BEST CHANCE FOR SEVERE IN OUR CWA SHOULD BE ACROSS FAR NORTHERN KANSAS ALONG/AHEAD OF DRYLINE FROM 21 THROUGH 02Z AS STRONGER FORCING AND COLDER AIR ALOFT ACROSS NEBRASKA COULD WEAKEN CAP ENOUGH FOR SURFACE BASED CONVECTION TO FORM. RELATIVELY HIGH LCLS SOMETHING OF A NEGATIVE FOR TORS...BUT STRONG LOW-LEVEL SHEAR IS CONCERNING. REFERENCE TOR WATCH 190 FOR MORE INFO. GFS/ETA MODELS ARE RELATIVELY CONSISTENT IN PRODUCING CONVECTION ONLY ACROSS FAR NORTHERN TIER OF COUNTIES WITH BEST CHANCE FAR NORTHEAST THIS EVENING. RUC AND PARALLEL NAM WOULD GENERATE THUNDERSTORMS FARTHER SOUTH...BUT CHANCES DECREASE WITH SOUTHWARD EXTENT...THUS HIGHEST POPS FAR NORTHEAST TAPERING OFF TO ONLY SLIGHT CHANCE IN EAST CENTRAL KANSAS. LOW PRESSURE OCCLUDES OVERNIGHT AND THEN MOVES SLOWLY EASTWARD ON SUNDAY INTO THE MIDDLE MISSISSIPPI VALLEY. WRAPAROUND MOISTURE/CLOUDINESS SHOULD AFFECT NORTHEAST KANSAS ON SUNDAY KEEPING TEMPERATURES A LITTLE COOLER THAN THEY OTHERWISE WOULD BE. THERE IS A SLIGHT CHANCE OF SHOWERS SUNDAY MAINLY ALONG THE NEBRASKA BORDER AND EARLY IN THE DAY. GUIDANCE TEMPERATURES FROM NGM/NAM/GFS AGREE QUITE WELL WITH EACH OTHER FOR TONIGHT AND SUNDAY AND HAVE DIFFERED LITTLE FROM THEM. THIS RESULTED IN RAISING LOWS TONIGHT A FEW DEGREES FROM ONGOING FORECAST. THE UPPER TROUGH AND ASSOCIATED SURFACE LOW MOVE OFF INTO THE OHIO VALLEY SUNDAY EVENING AS SURFACE HIGH NUDGES INTO NORTHEAST KANSAS BY 12Z MONDAY. WINDS SHIFT TO THE SOUTHEAST AHEAD DEVELOPING SURFACE LOW OVER EASTERN COLORADO ON MONDAY. 850 MB TEMPERATURES INCREASE INTO THE UPPER TEENS NEAR THE NORTHEAST CORNER OF KANSAS TO THE LOWER 20S IN THE SOUTHERN CWA. 500 MB RIDGE WILL BE OVER EASTERN KANSAS EARLY MONDAY THEN MOVE EAST AS NEXT PACIFIC TROUGH MOVES INTO THE ROCKIES MONDAY EVENING. WILL LEAVE TEMPERATURES IN THE UPPER 70S TO LOWER 80S ON MONDAY. NEXT CHANCE FOR THUNDERSTORMS STILL LOOKS TO BE TUESDAY AS UPPER TROUGH MOVES OUT INTO THE PLAINS AND SURFACE FRONT/DRYLINE MOVES ACROSS THE CWA INTO THE EVENING HOURS. HAVE INTRODUCED SOME POPS FOR TUESDAY EVENING ACROSS THE EASTERN THIRD OF THE CWA. THE UPPER BLOCKING PATTERN STILL FORECAST TO OCCUR WITH THE PLAINS UPPER LOW MOVING NORTHEAST FROM NEBRASKA TO THE GREAT LAKES BY THE END OF NEXT WEEK. TEMPERATURES WILL BE NEAR NORMAL FOR THE LATTER HALF OF THE WEEK WITH HIGHS IN THE UPPER 60S TO LOWER 70S. A SHORTWAVE MOVES ACROSS THE SOUTHERN PLAINS NEAR THE END OF THE WEEK ON FRIDAY WILL KEEP PRECIPITATION CHANCES SOUTH OF THE CWA INTO SATURDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Apr 15, 3:21 PM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 321 PM CDT SAT APR 15 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-162030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 321 PM CDT SAT APR 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR SEVERE STORMS WILL BE OVER EXTREME NORTH CENTRAL AND NORTHEASTERN KANSAS...ALONG THE DRYLINE AND NEAR A WARM FRONT DRAPED NEAR THE KANSAS...NEBRASKA BORDER. THERE IS AN ENHANCED THREAT OF TORNADOES...LARGE HAIL...AND DAMAGING WINDS ACROSS THIS AREA AS ISOLATED SUPERCELLS ARE POSSIBLE NEAR THE WARM FRONT. THE REST OF THE OUTLOOK AREA MAY ALSO SEE SOME SEVERE THUNDERSTORMS WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. THE RANGELAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY OVER NORTH CENTRAL KANSAS THIS AFTERNOON AND IN THE VERY HIGH CATEGORY ACROSS THE NORTHEAST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA AGAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED LATER THIS AFTERNOON AND EVENING ACROSS NORTH CENTRAL AND NORTHEASTERN KANSAS.
In the hours before
Local storm report, Apr 15, 6:59 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
659 PM CDT SAT APR 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM TORNADO WILLIS 39.72N 95.51W
04/15/2006 BROWN KS PUBLIC
OWNER OF HOUSE CALLED AFTER TORNADO WENT OVER HIS
HOUSE...REPORTED LARGE PORTION OF HIS ROOF
REMOVED...SEVERAL TREES UPROOTED...AND HE BELIEVES THE
TORNADO MOVED THE FOUNDATION OF HIS HOUSE.
&&
CAVANAUGHLocal storm report, Apr 15, 7:00 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
700 PM CDT SAT APR 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL TOPEKA 39.05N 95.68W
04/15/2006 E1.75 INCH SHAWNEE KS TRAINED SPOTTER
REPORT OF GOLF BALL SIZE HAIL AT 37TH AND BURLINGAME
&&
CAVANAUGHLocal storm report, Apr 15, 7:02 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
702 PM CDT SAT APR 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL TOPEKA 39.05N 95.68W
04/15/2006 E1.50 INCH SHAWNEE KS AIRPLANE PILOT
HAIL REPORT AT SOUTH TOPEKA TURNPIKE EXIT.
&&
CAVANAUGHLocal storm report, Apr 15, 7:03 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
703 PM CDT SAT APR 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL TOPEKA 39.05N 95.68W
04/15/2006 E1.50 INCH SHAWNEE KS LAW ENFORCEMENT
HAIL REPORT AT SOUTH TOPEKA TURNPIKE EXIT.
&&
CAVANAUGHLocal storm report, Apr 15, 7:11 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
711 PM CDT SAT APR 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL TOPEKA 39.05N 95.68W
04/15/2006 E1.75 INCH SHAWNEE KS TRAINED SPOTTER
21ST AND FAIRLAWN
&&
BYRNELocal storm report, Apr 15, 7:13 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
713 PM CDT SAT APR 15 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL TOPEKA 39.05N 95.68W
04/15/2006 E1.75 INCH SHAWNEE KS TRAINED SPOTTER
HAIL AT LEAST GOLF BALL SIZE AT 21ST AND FAIRLAWN.
&&
CAVANAUGHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 7:19 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 41 min |
| Apr 15, 7:34 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 15 min |
| Apr 15, 7:58 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 16 min |
Nearby
Tornado Warnings in Kansas, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.